Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 117, NWS Denver/Boulder, CO

July 25, 2001Arapahoe County, Denver County, Douglas County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 25, 2001, 5:13 PM MDT for Arapahoe County, Denver County, Douglas County, Colorado. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 25, 2001, 5:13 PM MDT (23:13 UTC)
Expired
Jul 25, 2001, 5:45 PM MDT
In force
32 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Arapahoe County, CO, Denver County, CO, Douglas County, CO

What was reported inside it

TimeReportWhereRemark
Jul 25, 5:25 PM MDTHail 1.75Castle Rock, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.2 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2001-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2001-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-336 J/kg
Mixed-layer LCL
2155 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
-45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 252313
SVRDEN

COC005-031-035-252345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
513 PM MDT WED JUL 25 2001

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN ARAPAHOE COUNTY IN NORTHEAST COLORADO
  SOUTH CENTRAL DENVER COUNTY IN NORTHEAST COLORADO
  THIS INCLUDES THE CITY OF SOUTH CENTRAL DENVER
  NORTH CENTRAL DOUGLAS COUNTY IN NORTHEAST COLORADO

* UNTIL 545 PM MDT

* AT 511 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR SURREY RIDGE...OR ABOUT 16 MILES SOUTH OF
  DENVER...MOVING NORTH AT 15 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
SOUTHWESTERN AURORA...SOUTH CENTRAL DENVER...ENGLEWOOD...SOUTHEASTERN
LITTLETON...BEVERLY HILLS...CENTENNIAL...GREENWOOD VILLAGE...
HIGHLANDS RANCH...LOUVIERS...PARKER AND SURREY RIDGE.

HAIL UP TO THREE QUARTERS OF AN INCH IN DIAMETER HAS BEEN REPORTED 
IN THE HIGHLANDS RANCH AREA WITH THIS STORM. IF YOU ARE IN THE PATH 
OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL 
SHELTER.

HAIL UP TO AN INCH AND A QUARTER IN DIAMETER AND BRIEF HEAVY RAINS 
CAN BE EXPECTED AS THIS STORM MOVES OVER THE SOUTHEAST DENVER METRO 
AREA AND SOUTHERN AURORA. 

LAT...LON 3943 10505 3942 10475 3968 10470 3969 10498
DANKERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 2:50 PM MDT, 2 hours 23 minutes earlier.

Area forecast discussion, Jul 25, 2:50 PM MDT, 2 hours 23 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
250 PM MDT WED JUL 25 2001

STLT LOOP AND AFTN RADAR LOOP SUGGEST THAT MAIN THRUST OF TROPICAL
MONSOONAL MSTR HAS BEEN SHUNTED TO W OVR AZ INTO UT AND ENTAINED
INTO CIRC ARND CLSD UPR LO OVR SRN CA.  MDLS OPEN THIS UPR LO AND
MOVE IT AS AN UPR TROF INTO CNTRL RCKYS ON THU.  AVN IS FASTER IN
MOVG THIS SYS ACRS AREA THU NGT WHILE ETA HANGS ONTO A WK UPR TROF
OVR AREA ON FRI.  REGARDLESS...THU NGT LUKS LIKE BEST CHC FOR PCPN
ACRS AREA AS COMBINATION OF MONSOONAL MSTR AND GUD DYNAMICS WILL
PROVIDE STG UPWARD LIFT.  BOTH NGM AND MESOETA INCRS PRECIPITIBLE
WATERS WELL ABV AN INCH AND CAPES WILL RMN HI.  THUS THERE WILL
BE AN INCRSD THRT OF SVR TSTMS AND HVY RAIN FM LATE THU AFTN THRU
THU NGT.  ON FRI MESOETA SHWS DCRS IN PRECIPITIBLE WATERS AND
MUCH LESS CAPE AS AMS STARTS TO DRY AND STBLIZE.  WILL LEAVE ONLY
A MENTION OF LATE DAY SHWRS AND TSTMS ACRS AREA.  WITH MORE CLDNS
AND PCPN THU TEMPS WILL BE COOLER AND MAY BE SLO TO WRM MUCH ON FRI
WITH UPR TROF EXITING AREA.  OVRNGT LO TEMPS WILL ALSO COOL ESPCLY
FRI NGT WITH CLRNG SKIES.  GENLY FVRD MESOETA SFC TEMPS FOR MAX
READINGS AND AVN MOS GDNC FOR MIN TEMPS.

IN XTNDD PRD...AFT PASSAGE OF GUD UPR TROF ON FRI MUCH DRIER AIR
MOVES INTO CNTRL RCKYS ON WLY FLO ALF AND SUPPRESSES TROPICAL
MONSOONAL MSTR TO S.  THIS DRIER AIR AND DWNSLP FLO WILL DIMINISH
THE THREAT OF CONVECTION ON SAT AND SUN.  HWVR MRF RETURNS TO SWLY
FLO AND ADVECTS MONSOONAL MSTR NWD AGN INTO CNTRL RCKYS ON MON INTO
TUE.  WILL THUS INCRS THRT OF LATE DAY CONVECTION ON MON THRU WED.
WITH DRYING OVR WKND TEM-PS WILL WRM AND THEN COOL AGN ERLY NXT WEEK
WITH MORE CLDS AND MSTR.

GARD...WFO BOULDER

.DEN...NONE.

In the hours before

Special weather statement, Jul 25, 1:55 PM MDT, 3 hours 18 minutes before
COZ030>051-252200-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
155 PM MDT WED JUL 25 2001

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS:  A STRONG CAP IN THE MID ATMOSPHERE HAS LARGELY SUPPRESSED
THUNDERSTORM DEVELOPMENT SO FAR THIS AFTERNOON.  HOWEVER...A STRONG
UPPER LOW PRESSURE AREA OVER SOUTHERN UTAH MOVING TOWARD THE
DISTRICT WILL HELP DESTABILIZE THE ATMOSPHERE SOMEWHAT BY LATE
AFTERNOON.  SCATTERED SHOWERS AND THUNDERSTORMS WILL BE MORE
SUCCESSFUL AT BREAKING THROUGH THIS CAP AFTER 4 PM. THE STORMS WILL
CONTINUE TO BUILD OVER THE MOUNTAINS AND FOOTHILLS AND WILL
SUBSEQUENTLY MOVE INTO THE FRONT RANGE AND PLAINS AFTER 5 PM.
SOME STORMS WILL PRODUCE GUSTY WINDS AND BRIEF HEAVY RAIN.  THE
STORMS WILL MOVE EASTWARD INTO THE PLAINS AND ANY STORM WHICH
REMAINS INTACT EAST OF A BRIGGSDALE-KARVAL LINE WILL ENCOUNTER A
LESS THUNDERSTORM-HOSTILE ATMOSPHERE.  THE STORMS WILL MOVE INTO
THIS AREA BY 6 PM AND HEAVY RAIN...FREQUENT LIGHTNING AND HAIL UP TO
AN INCH IN DIAMETER WILL BE POSSIBLE EAST OF THIS LINE THROUGHOUT
THE EVENING.

THERE WILL BE A MUCH GREATER LIKELIH@OOD OF SEVERE WEATHER TOMORROW.

SPOTTER ACTIVATION WILL NOT BE REQUIRED THIS AFTERNOON...HOWEVER ANY
SIGNIFICANT RAINFALL REPORTS OVER THE EASTERN PLAINS WOULD BE
GREATLY APPRECIATED.

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.